Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 6, 2008, 6:52 PM CDT for Logan County, Wallace County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 6:52 PM CDT (23:52 UTC)
- Expired
- Jul 6, 2008, 10:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 57 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:40 PM CDT | FLASH FLOOD | 2 S Wallace, KS | UP TO 5 INCHES OF WATER RUNNING OVER COUNTY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 062351 FFWGLD KSC109-199-070345- /O.NEW.KGLD.FF.W.0017.080706T2352Z-080707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 552 PM MDT SUN JUL 6 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITIES OF...WALLACE...SHARON SPRINGS... * UNTIL 945 PM MDT/1045 PM CDT/ * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3894 10175 3900 10138 3870 10130 3870 10181 $$ SFJ
3 follow-up statements
000 WGUS73 KGLD 070137 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 736 PM MDT SUN JUL 6 2008 KSC109-199-070345- /O.CON.KGLD.FF.W.0017.000000T0000Z-080707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-WALLACE KS- 736 PM MDT SUN JUL 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT/1045 PM CDT/ FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES... AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALLACE AND SHARON SPRINGS BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3894 10175 3900 10138 3870 10130 3870 10181 $$ SFJ
000 WGUS73 KGLD 070203 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 803 PM MDT SUN JUL 6 2008 KSC109-199-070345- /O.CON.KGLD.FF.W.0017.000000T0000Z-080707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-WALLACE KS- 803 PM MDT SUN JUL 6 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT/1045 PM CDT/ FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES... AT 800 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. WATER IS RUNNING OVER COUNTY ROADS SOUTH OF WALLACE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALLACE AND SHARON SPRINGS FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3894 10175 3900 10138 3870 10130 3870 10181 $$ SFJ
000 WGUS73 KGLD 070342 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 941 PM MDT SUN JUL 6 2008 KSC109-199-070351- /O.EXP.KGLD.FF.W.0017.000000T0000Z-080707T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOGAN KS-WALLACE KS- 941 PM MDT SUN JUL 6 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT/1045 PM CDT/ FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES... THUNDERSTORMS HAVE WEAKENED ACROSS THE AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3894 10175 3900 10138 3870 10130 3870 10181 $$ STASSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:03 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 6, 6:03 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT SUN JUL 6 2008 .DISCUSSION... 200 PM MDT SUN JUL 6 2008 COLD FRONT SLOWLY MAKING ITS WAY THROUGH THE FORECAST AREA THIS AFTERNOON. SHORTWAVE TROUGH APPARENT ON WATER VAPOR IN CENTRAL COLORADO WILL LIFT NORTHEAST ACROSS THE AREA TONIGHT RESULTING IN GOOD CHANCES FOR SHOWER/THUNDERSTORM ACTIVITY ALONG AND NORTH OF THE FRONT PRIMARILY OVER THE WESTERN HALF OF THE FORECAST AREA. SOME DISCUSSION ABOUT A HEAVY RAIN THREAT...BUT WITH STORM MOTIONS GREATER THAN 10KTS AND NO SATURATED GROUND TO SPEAK OF DO NOT BELIEVE IT WILL BE A WIDESPREAD CONCERN. NONETHELESS...WILL HAVE TO MONITOR FOR POTENTIAL TRAINING GIVEN SLOW MOVEMENT OF THE SURFACE BOUNDARY AND STORM MOTIONS NEARLY PARALLEL TO IT. FRONT FORECAST TO BE DRAPED ACROSS THE SOUTHEASTERN COUNTIES MONDAY AFTERNOON...AND BEST CHANCES WILL SHIFT TO THOSE AREAS FOR RENEWED CONVECTION. ACTIVITY WILL SETTLE INTO SOUTHWEST KANSAS MONDAY NIGHT WITH THE FRONT. WEAK NORTHWEST FLOW WILL FOLLOW FOR TUESDAY AND WEDNESDAY. DIFFICULT TO FIND ANY PERTURBATIONS IN THAT FLOW AS QVECTORS BASICALLY FAVOR AREAS TO THE SOUTH FOR SYNOPTIC SCALE LIFT. POST FRONTAL LOW LEVEL UPSLOPE FLOW MAY BE ENOUGH TO INITIATE STORMS ON THE HIGHER TERRAIN AREAS OF COLORADO TUESDAY AFTERNOON WITH DAYTIME HEATING AS INDICATED BY THE NAM...SO LEFT SOME SLIGHT CHANCE POPS IN THE FAR WEST BUT OTHERWISE DECIDED TO KEEP MOST OF THE AREA DRY. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUL 6 2008 PATTERN CHANGE WILL BE UNDERWAY AS TROUGH SETTLES INTO THE PACIFIC NORTHWEST AND SUBTROPICAL RIDGE BUILDS INTO THE LOWER MISSISSIPPI RIVER VALLEY. AS THE PATTERN TRANSITIONS...SHORTWAVE RIDGING WILL BE OVER THE CENTRAL PLAINS. THIS SHOULD RESULT IN A COUPLE OF DRY AND HOT DAYS TO START THE PERIOD. AS SOUTHWEST FLOW BECOMES ESTABLISHED TOWARDS THE LATTER PART OF THE PERIOD THUNDERSTORM CHANCES WILL INCREASE. A SERIES OF SHORTWAVE TROUGHS WILL BE MOVING THROUGH WITH A DEEP TROPICAL MOISTURE FETCH ORIGINATING IN THE BAJA REGION. 24 && .AVIATION... 502 PM MDT SUN JUL 6 2008 FOR 00Z TAFS...TIMING AND DURATION OF TSRA WILL BE THE MAIN CONCERN FOR KMCK AND KGLD TONIGHT AND MONDAY. CURRENT STORMS WILL LAST THROUGH MOST OF THE EVENING OR 06Z WITH BKN MID LEVEL CLOUDS OVERNIGHT. GENERALLY VFR CONDITIONS WILL PREVAIL EVEN WITH THUNDERSTORMS OTHER THAN MVFR UNDER HEAVY RAIN SHOWERS. A FEW STORMS EARLY THIS EVENING COULD CONTAIN SOME LARGE HAIL ESPECIALLY NEAR KMCK. AN UNFAVORABLE DOWNSLOPE WIND DIRECTION LATER TONIGHT AND EARLY MONDAY MORNING SHOULD INHIBIT STRATUS DEVELOPMENT. THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON WITH VFR PREVAILING AND MVFR UNDER SHOWERS. FS && && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jul 6, 11:46 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT SUN JUL 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT SUN JUL 6 2008 /1146 AM CDT SUN JUL 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK COLD FRONT WILL STALL ACROSS THE AREA TODAY...PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THIS FRONT WILL BE NEAR A WESKAN TO NORTON LINE THIS AFTERNOON...WITH THE BEST CHANCE FOR THUNDERSTORMS ALONG AND NORTH OF THIS FRONT AFTER 2 PM MDT (3 PM CDT). LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH ANY STORM THAT FORMS. STORMS ARE EXPECTED TO MOVE SLOWLY THIS AFTERNOON AND EVENING...WHICH WILL ALSO BRING THE POSSIBILITY OF LOCALLY HEAVY RAIN AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY AFTERNOON THROUGH TUESDAY NIGHT A LINGERING NORTHEAST TO SOUTHWEST FRONTAL BOUNDARY COUPLED WITH A SERIES OF UPPER LEVEL DISTURBANCES MOVING ALONG IT WILL PROVIDE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND POTENTIAL FLOODING IS ALSO POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE SEVERAL PERIODS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jul 6, 4:46 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 17 E GOODLAND 39.35N 101.39W
07/06/2008 SHERMAN KS NWS EMPLOYEE
TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
APPROXIMATELY 5 MIN.
&&
SJOHNSONLocal storm report, Jul 6, 5:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 12 N LEVANT 39.55N 101.19W
07/06/2008 E0.88 INCH THOMAS KS TRAINED SPOTTER
&&
SJOHNSONLocal storm report, Jul 6, 5:26 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 14 E GOODLAND 39.35N 101.45W
07/06/2008 SHERMAN KS NWS EMPLOYEE
TORNADO WAS VISIBLE FROM THE NWS GOODLAND OFFICE FOR
APPROXIMATELY 5 MIN. CORRECTED FOR LOCATION.
&&
SJOHNSONSpecial weather statement, Jul 6, 5:42 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM MDT SUN JUL 6 2008 NEZ080-062315- HITCHCOCK- 542 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 541 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES SOUTHEAST OF MAX...AND MOVING NORTHEAST AT 11 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Special weather statement, Jul 6, 6:14 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 514 PM MDT SUN JUL 6 2008 NEZ080-062345- HITCHCOCK- 614 PM CDT SUN JUL 6 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 608 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR STRATTON NE...AND MOVING NORTHEAST AT 19 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE.
Local storm report, Jul 6, 6:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM FLASH FLOOD 12 N LEVANT 39.55N 101.19W
07/06/2008 THOMAS KS TRAINED SPOTTER
WATER 1 FOOT DEEP IS RUNNING OVER COUNTY ROAD 10. WATER
IS DRAINING INTO THE MIDDLE FORK OF THE SAPPA CREEK.
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:39 PM CDT | Tornado Warning | GLD | Sherman, Thomas | 36 min |
| Jul 6, 5:20 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Thomas | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.